Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 8, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 22, 2002, 2:34 PM MDT for San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2002, 2:34 PM MDT (20:34 UTC)
- Expired
- Jul 22, 2002, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Miguel County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3024 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 222034 FFWGJT COC113-222330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 233 PM MDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO * UNTIL 530 PM MDT * AT 233 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER NORTH CENTRAL SAN MIGUEL COUNTY...OR ABOUT 41 MILES NORTHEAST OF MONTICELLO. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL REMAIN... OVER RURAL SAN MIGUEL COUNTY THROUGH 320 PM MDT EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARM AND RANCH LAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3815 10852 3815 10871 3805 10878 3799 10862
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 12:45 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 22, 12:45 PM MDT, 1 hour 49 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1245 PM MDT MON JUL 22 2002 SURFACE DEW PTS OF 50+ DEGREES AND PW INCREASING FROM NMEX WITH DEEP CONVECTION BLOSSOMING OVER SAN JUAN MTNS..UNCOMPAHGRE AND AREAS SOUTH OF DURANGO AND PAGOSA SPRINGS. ONE SPOTTER S OF DRO REPORTED 3/4 OF AN INCH OF RAIN IN 15 MIN. ANALYSIS AND RUC SHOW PRESSURE GRADIENT INCREASING BETWEEN NE NMEX AND SE UT HELPING PRODUCT SE WINDS OF 10- 20 MPH ASSISTING IN THE MOISTURE PUSH INTO THE 4-CRNRS. MODELS DOING FAIRLY WELL WITH THIS MOISTURE SURGE WITH ACTUAL SFC DEW PT VALUES RUNNING BETWEEN THE ETA AND WETTER AVN PROGGED DATA. TWO VORT MAXES ADDING TO THE CONVECTIVE MIX. ONE OVER NE AZ SPREADING CI CLOUDS SHIELD OVR SE UT AND SW CO. SECOND VORT OVER NE NMEX SLIDING TO WSW AROUND BOTTOM OF CO HIGH AND ASSISTING CONVECTION OVER CNTRL AND WRN NMEX ALONG WITH LOW LVL UPSLOPE FLOW. HAVE ALREADY UPDATED FCST FOR THIS AFTNS TSTMS AND BLV ENUF THINGS HEADING TOWARD AND ALREADY OVER SW CO TO INCREASE POPS THIS EVENING AND CONTINUE THEM LATER THIS EVENING. TUE...HIGHER MODEL PW AND SFC DEW PTS CONTINUE TO MOVE NORTH ALONG CO/UT BORDER WITH AVN AVERAGED 10 DEGREES HIGHER THAN ETA. MODEL TIME/HTS SHOW PEAK MOISTURE AT 12Z TUE WITH DRYING THRUOUT THE REST OF THE DAY...BUT 4-CRNRS DRIES OUT MOST SLOWLY WITH LOW LVL MOISTURE AND SOUTHERLY FLOW CONTINUING. WILL CARRY HIR POPS OVER SRN CO/SERN UT TUE...LOWER OVER REST OF CWA...THO WILL EDGE THEM UP FROM CURRENT FCST. HIGH WOBBLES OVER THE AREA THRU WED AND THO BEST MOISTURE APPEARS WILL BE PUSHED SOUTH...AIRMASS REMAINS MOIST ENUF FOR LOW GRADE AFTN/EVNG TSTMS IN THE MTNS. HIGH CONTINUES OVER THE AREA THUR WITH LITTLE CHG IN THE AIRMASS...BUT AVN SHOWS TWO VORT MAXES /WITH PROBABLE CONVECTIVE FEEDBACK/ RIDING OVER NE UT AND NW CO THU AFTN. CJC EXTENDED (FRI-MON)...LATEST MRF NOW SHOWING A FLATTER WESTERLY COMPONENT TO THE UPPER LEVEL PATTERN AS WE HEAD INTO THE WEEKEND. THIS WL SUPPRESS SUB-TROPICAL MOISTURE TO OUR SOUTH...LEAVING THE BULK OF THE FORECAST AREA DRY. THE EXCEPTION WILL BE ISOLATED MTN CONVECTION...WHICH WE CAN COVER WITH LOW POPS FOR NOW. RDG STARTS TO REGAIN STRENGTH OVER THE ROCKIES BY THE BEGINNING OF THE NEW WEEK... WITH THE RDG AXIS SETTING UP NEAR THE UTAH/COLORADO STATE LINE. CONTINUED WARM THROUGH THE PERIOD WITH AFTERNOON TEMPS RUNNING SLIGHTLY ABOVE NORMAL. JDC .GJT...NONE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:24 PM MDT | Flash Flood Warning | GJT | Montrose | 3 hr |
| Jul 22, 4:08 PM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.